Minnesota, 2002

Hail in Minnesota, May 8, 2002

May 8, 2002 · NWS FSD · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 8, 9:30 AM CST, 55 minutes earlier.

Area forecast discussion, May 8, 9:30 AM CST, 55 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1030 AM CDT WED MAY 8 2002

UPDATED ZONES AND AFD AS WE HAVE ISSUED A FLASH FLOOD WATCH FOR
AREAS THAT RECEIVED HEAVY RAINFALL LAST NIGHT.  THOSE AREAS ARE
MAINLY ALONG HIGHWAY 14.  EXPECT CURRENT THUNDERSTORMS TO HOLD
TOGETHER AND WITH RECEIVED RAINFALL REPORTS FROM SAME STORMS...
ADDITIONAL RAINFALL COULD POSE OF FEW PROBLEMS FOR THE AREA INCLUDED
IN THE WATCH.

TROF/FRONT BEING HELD UP DUE TO THE CONVECTION...SO IT LOOKS LIKE IT
MAY TAKE THE SHORT WAVE TO PUSH FRONT THROUGH THE AREA.  FROPA WILL
BE DELAYED UNTIL LATE AFTERNOON FOR FSD.

.FSD...FLASH FLOOD WATCH FOR KINGSBURY...BROOKINGS...LAKE...LINCOLN
(MN)...ANY LYON (MN) COUNTIES UNTIL 3 PM.

In the hours before

Special weather statement, May 8, 10:00 AM CST, 25 minutes before
SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1100 AM CDT WED MAY 8 2002

*** THIS SIGNIFICANT WEATHER OUTLOOK FROM THE NATIONAL WEATHER SERVICE
PERTAINS ONLY TO CONDITIONS ASSOCIATED WITH THUNDERSTORMS. ***

.SYNOPSIS...
SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP ALONG A FRONTAL
BOUNDARY WHICH IS ALONG HIGHWAY 81 AS OF LATE THIS MORNING.  THESE
THUNDERSTORMS WILL MAINLY PRODUCE HEAVY RAIN...WHICH MAY CAUSE LOCAL
FLOODING PROBLEMS...ESPECIALLY FOR THOSE AREA THAT RECEIVED HEAVY RAIN
LAST NIGHT.  THE FRONT IS EXPECTED TO SLOWLY MOVE EASTWARD THROUGH
THE DAY TAKING WITH IT...THE HEAVY RAIN POTENTIAL.  A STRONG UPPER
LEVEL SYSTEM IS ALSO FORECAST TO MOVE THROUGH THE AREA...WHICH WILL
CAUSE A FEW LIGHT RAIN SHOWERS TO DEVELOP INTO THIS EVENING.

SDZ038-050-052-053-057>059-063-064-090500-
BEADLE-JERAULD-SANBORN-BRULE-AURORA-DAVISON-GREGORY-CHARLES MIX-DOUGLAS-
INCLUDING THE CITIES OF...HURON...CHAMBERLAIN...MITCHELL...
1100 AM CDT WED MAY 8 2002

* FORECAST THROUGH MIDNIGHT:
  SIGNIFICANT WEATHER IS NOT EXPECTED IN THIS AREA THROUGH MIDNIGHT.
  HOWEVER...SCATTERED RAIN SHOWERS AND A FEW THUNDERSTORMS WILL BE
  POSSIBLE THROUGH LATE AFTERNOON.

* SIGNIFICANT WEATHER:
  NONE.

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS NOT ANTICIPATED.

SDZ054-060>062-065>071-MNZ097-098-IAZ001-012-NEZ013-014-090500-
MINER-PIPESTONE-HANSON-MCCOOK-MINNEHAHA-ROCK-HUTCHINSON-TURNER-LINCOLN-
LYON-BON HOMME-YANKTON-CLAY-UNION-SIOUX-DIXON-DAKOTA-
INCLUDING THE CITIES OF...PIPESTONE...SIOUX FALLS...LUVERNE...ROCK RAPIDS...
YANKTON...VERMILLION...ELK POINT...SIOUX CENTER...
1100 AM CDT WED MAY 8 2002

* FORECAST THROUGH MIDNIGHT:
  THUNDERSTORMS WITH HEAVY RAIN WILL BE LIKELY THROUGH MID AFTERNOON.
  LOCALIZED PONDING OF WATER MAY BE POSSIBLE DUE TO THE EXPECTED HEAVY
  RAIN. SOME OF THE STORMS MAY ALSO PRODUCE PEA SIZE HAIL.

* SIGNIFICANT WEATHER:
  HEAVY RAIN.

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS NOT ANTICIPATED.

SDZ039-040-055-056-MNZ071-072-090500-
KINGSBURY-BROOKINGS-LINCOLN-LYON-LAKE-MOODY-
INCLUDING THE CITIES OF...BROOKINGS...
1100 AM CDT WED MAY 8 2002

* FORECAST THROUGH MIDNIGHT:
  THUNDERSTORMS WITH HEAVY RAIN WILL BE LIKELY THROUGH MID AFTERNOON.
  BESIDES HEAVY RAIN...PEA SIZE HAIL MAY OCCUR WITH SOME OF THE STORMS.

* SIGNIFICANT WEATHER:
  HEAVY RAIN WITH FLOODING POSSIBLE.

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS NOT ANTICIPATED.

MNZ080-081-089-090-IAZ002-003-013-014-020>022-031-032-090500-
MURRAY-COTTONWOOD-NOBLES-JACKSON-OSCEOLA-DICKINSON-OBRIEN-CLAY-PLYMOUTH-
CHEROKEE-BUENA VISTA-WOODBURY-IDA-
INCLUDING THE CITIES OF...SLAYTON...WORTHINGTON...SPIRIT LAKE...SPENCER...
LE MARS...STORM LAKE...SIOUX CITY...
1100 AM CDT WED MAY 8 2002

* FORECAST THROUGH MIDNIGHT:
  SCATTERED THUNDERSTORMS WILL BE MOVING INTO THE AREA THIS AFTERNOON
  AND SOME OF THESE STORMS MAY PRODUCE LOCALLY HEAVY RAIN AND A FEW PEA
  SIZE HAILSTONES.

* SIGNIFICANT WEATHER:
  HEAVY RAIN.

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The Sioux Falls radar (KFSD), 88 km away, was scanning. The volume nearest the first event began at 16:25 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Lincoln

When
May 8, 10:25 AM CST
Where
Lincoln County, 3 mi SE of Tyler
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.233, -96.083

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2002Every state in 2002This day in weather historyWarnings in Minnesota, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5295514.